Help Privacy Policy Disclaimer
  Advanced SearchBrowse




Journal Article

On the distribution of the number of cycles of elements in symmetric groups


Zagier,  Don
Max Planck Institute for Mathematics, Max Planck Society;

External Resource
No external resources are shared
Fulltext (restricted access)
There are currently no full texts shared for your IP range.
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)
There is no public supplementary material available

Zagier, D. (1995). On the distribution of the number of cycles of elements in symmetric groups. Nieuw Archief voor Wiskunde. Vierde Serie, 13(3), 489-495.

Cite as: https://hdl.handle.net/21.11116/0000-0004-38F9-5
Summary: We give a formula for the number of elements in a fixed conjugacy class of a symmetric group whose product with a cyclic permutation has a given number of cycles. A consequence is a very short proof of the formula for the number \\varepsilong(n) of ways of obtaining a Riemann surface of given genus g by identifying in pairs the sides of a 2n-gon. This formula, originally proved by a considerably more difficult method in \\it J. Harer and the author [Invent. Math. 85, 457-485 (1986; Zbl 0616.14017)], was the key combinatorial fact needed there for the calculation of the Euler characteristic of the moduli space of curves of genus g. As a second application, we show that the number of ways of writing an even permutation π\\in ≥rm SN as product of two N-cycles always lies between 2(N- 1)!/(N- r+ 2) and 2(N- 1)!/(N- r+ 19/29), where r is the number of fixed points of π, and that both constants ``2'' and ``19/29'' are best possible.